MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION WALLFLEX BILIARY; CATHETER, BILIARY, DIAGNOSTIC

BOSTON SCIENTIFIC CORPORATION WALLFLEX BILIARY; CATHETER, BILIARY, DIAGNOSTIC
Model Number M00570530
Medical Device Problem Codes Break (1069); Positioning Failure (1158); Use of Device Problem (1670); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/26/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Block a1: the patient identifier is (b)(6).Block e1: the initial reporter's address is (b)(6).Block h6: imdrf device code a0401 captures the reportable event of stent break.
 
Event or Problem Description
It was reported to boston scientific corporation on (b)(6) 2023, that a wallflex biliary rx covered stent was to be implanted in the bile duct to treat a benign.05 cm obstruction of the biliary tract during a metal biliary stent implantation under percutaneous transhepatic biliary drainage procedure performed on (b)(6) 2023.The patient's anatomy was not tight and was not dilated prior to stent placement.During the procedure, the wallflex biliary stent could not be deployed properly.The stent was removed from the patient and the stent's wire was found to be broken.Another wallflex biliary stent was used to complete the procedure.There were no reported patient complications as a result of this event.The patient's condition following the procedure was reported to be stable.Note: it was reported that the wallflex biliary rx covered stent was to be implanted to treat a benign 0.5 cm tumor.Per the instructions for use (ifu), the device is indicated for use in the palliative treatment of biliary strictures produced by malignant neoplasms and relief of malignant biliary obstruction prior to surgery, and it is contraindicated for placement in biliary strictures caused by benign tumors, as the long-term effects of the stent in the bile duct is unknown.The stent is not indicated to treat a benign 0.5 cm tumor.
 
Additional Manufacturer Narrative
Block a1: the patient identifier is (b)(6).Block b5 has been updated with additional information received on august 22, 2023.Block e1: the initial reporter's address is (b)(6).Block h6: imdrf device code a0401 captures the reportable event of stent break.
 
Event or Problem Description
It was reported to boston scientific corporation on june 27, 2023, that a wallflex biliary rx covered stent was to be implanted in the bile duct to treat a benign.05 cm obstruction of the biliary tract during a metal biliary stent implantation under percutaneous transhepatic biliary drainage procedure performed on (b)(6) 2023.The patient's anatomy was not tight and was not dilated prior to stent placement.During the procedure, the wallflex biliary stent could not be deployed properly.The stent was removed from the patient and the stent's wire was found to be broken.Another wallflex biliary stent was used to complete the procedure.There were no reported patient complications as a result of this event.The patient's condition following the procedure was reported to be stable.Note: it was reported that the wallflex biliary rx covered stent was to be implanted to treat a benign 0.5 cm tumor.Per the instructions for use (ifu), the device is indicated for use in the palliative treatment of biliary strictures produced by malignant neoplasms and relief of malignant biliary obstruction prior to surgery, and it is contraindicated for placement in biliary strictures caused by benign tumors, as the long-term effects of the stent in the bile duct is unknown.The stent is not indicated to treat a benign 0.5 cm tumor.Additionally, it was reported that the stent was implanted under percutaneous transhepatic biliary drainage procedure.However, per the instructions for use (ifu), "endoscopic and fluoroscopic placement of the guidewire is recommended.Ensure that the rx locking device (supplied separately) is firmly seated on the endoscope against the side of the working channel port as outlined in its directions for use.Place the 0.035 in (0.89 mm) guidewire through the endoscope, into the ampulla and across the biliary stricture.Lock the guidewire in place with the locking device." the stent should be implanted endoscopically and should not be placed percutaneously.Additional information received on august 22, 2023: it was reported that the wallflex biliary stent was implanted under the guidance of ultrasound, the puncture needle reached the common bile duct through the liver.The guide wire reached the intestine through the common bile duct and duodenal papilla through the puncture needle working channel.The puncture needle was withdrawn, and the guide wire was retained.With the help of the guide wire, the metal stent of the fully coated biliary tract was passed through the common bile duct and duodenal papilla through the liver.
 
Additional Manufacturer Narrative
Block a1: the patient identifier is (b)(6).Block e1: (b)(6).Block h6: imdrf device code a0401 captures the reportable event of stent break.Block h10: the wallflex biliary rx fully covered stent and delivery system were received for analysis.Visual inspection found that the stent was fully covered by the outer sheath and undeployed from the delivery system.A visual and microscopic inspection of the outer sheath found that it was stretched out in the guidewire access sleeve (gas) section.The guidewire access sleeve (gas) ramp was lifted.Microscopic inspection also identified that there was no damage found to the stent.Destructive analysis was also performed to verify the integrity of the stent.No other damages were noted with the stent or the delivery system.Product analysis confirmed the reported event of stent failure to deploy; however, the reported event of stent break was not confirmed as the stent was returned fully covered, undeployed, and in good condition.The investigation concluded that the reported events and the additional investigation findings were most likely due to procedural factors such as lesion characteristics, handling of the device, and the technique used by the physician (force applied), which could have resulted in the damages noted on the device and prevented the stent from deploying during the procedure.A labeling review was performed, and from the information available, this device was used in a manner inconsistent with the instructions for use (ifu)/product label.It was reported that the stent was to be implanted to treat a benign 0.5 cm tumor during a percutaneous transhepatic biliary drainage.The ifu states, "the device is indicated for use in the palliative treatment of biliary strictures produced by malignant neoplasms and relief of malignant biliary obstruction prior to surgery, and it is contraindicated for placement in biliary strictures caused by benign tumors, as the long-term effects of the stent in the bile duct is unknown." additionally, the ifu further states that "the wallflex biliary rx fully covered stent system is indicated for use in the palliative treatment of biliary strictures produced by malignant neoplasms and relief of malignant biliary obstruction prior to surgery." therefore, a review and analysis of all available information indicated that the most probable cause is adverse event related to procedure.
 
Event or Problem Description
It was reported to boston scientific corporation on (b)(6) 2023, that a wallflex biliary rx covered stent was to be implanted in the bile duct to treat a benign.05 cm obstruction of the biliary tract during a metal biliary stent implantation under percutaneous transhepatic biliary drainage procedure performed on (b)(6) 2023.The patient's anatomy was not tight and was not dilated prior to stent placement.During the procedure, the wallflex biliary stent could not be deployed properly.The stent was removed from the patient and the stent's wire was found to be broken.Another wallflex biliary stent was used to complete the procedure.There were no reported patient complications as a result of this event.The patient's condition following the procedure was reported to be stable.Note: it was reported that the wallflex biliary rx covered stent was to be implanted to treat a benign 0.5 cm tumor.Per the instructions for use (ifu), the device is indicated for use in the palliative treatment of biliary strictures produced by malignant neoplasms and relief of malignant biliary obstruction prior to surgery, and it is contraindicated for placement in biliary strictures caused by benign tumors, as the long-term effects of the stent in the bile duct is unknown.The stent is not indicated to treat a benign 0.5 cm tumor.Additionally, it was reported that the stent was implanted under percutaneous transhepatic biliary drainage procedure.However, per the instructions for use (ifu), "endoscopic and fluoroscopic placement of the guidewire is recommended.Ensure that the rx locking device (supplied separately) is firmly seated on the endoscope against the side of the working channel port as outlined in its directions for use.Place the 0.035 in (0.89 mm) guidewire through the endoscope, into the ampulla and across the biliary stricture.Lock the guidewire in place with the locking device." the stent should be implanted endoscopically and should not be placed percutaneously.Additional information received on august 22, 2023: it was reported that the wallflex biliary stent was implanted under the guidance of ultrasound, the puncture needle reached the common bile duct through the liver.The guide wire reached the intestine through the common bile duct and duodenal papilla through the puncture needle working channel.The puncture needle was withdrawn, and the guide wire was retained.With the help of the guide wire, the metal stent of the fully coated biliary tract was passed through the common bile duct and duodenal papilla through the liver.

Brand Name
WALLFLEX BILIARY
Common Device Name
CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
ballybrit business park
galway
EI  
Manufacturer Contact
carole morley
300 boston scientific way
marlborough, MA 01752
5086834015
MDR Report Key17350730
Report Number3005099803-2023-03907
Device Sequence Number5466933
Product Code FGE
UDI-Device Identifier08714729764915
UDI-Public08714729764915
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K140630
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/23/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/01/2024
Device Model NumberM00570530
Device Catalogue Number7053
Device Lot Number0029515744
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 06/27/2023
Supplement Date Received by Manufacturer07/31/2023
10/02/2023
Initial Report FDA Received Date07/19/2023
Supplement Report FDA Received Date08/23/2023
10/23/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/02/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age88 YR
Patient SexFemale
Patient Weight42 KG